Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

August 19, 2016Sedgwick County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 19, 2016, 7:36 PM CDT for Sedgwick County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 7:36 PM CDT (00:36 UTC)
Expired
Aug 19, 2016, 8:15 PM CDT
In force
39 min
Issued by
NWS Wichita, KS

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 14 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS83 KICT 200036
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT FRI AUG 19 2016
 
KSZ083-200115-
SEDGWICK KS-
736 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHWEST OF WHITEWATER TO NEAR WEST WICHITA
  TO 6 MILES NORTHEAST OF NORWICH...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
  VALLEY CENTER...BEL AIRE...MULVANE...GODDARD...ROSE HILL...MAIZE...
  CLEARWATER...CHENEY...SEDGWICK...COLWICH...GARDEN PLAIN...
  MOUNT HOPE...DOWNTOWN WICHITA...KECHI AND ANDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3773 9781 3774 9770 3791 9770 3791 9715
      3748 9715 3748 9781
TIME...MOT...LOC 0035Z 272DEG 29KT 3791 9725 3772 9744 3752 9777 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:38 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 19, 6:38 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
638 PM CDT FRI AUG 19 2016

.SYNOPSIS...
Issued at 333 PM CDT Fri Aug 19 2016

This afternoon, a strong cold front stretched from IA, thru North-
Central and SW KS, to the Ok Panhandle. High octane gulf moisture
continues to stream from N TX, across most of OK, to the generally
the ern half of KS. A cluster of thunderstorms has broken out along
the front from Srn Nebraska to North-Central KS a few of which are
severe. An isolated cell has also developed over Wrn Sumner County
& is moving NE toward Sedgwick County.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT Fri Aug 19 2016

This Evening/Tonight:
A sharp upper-deck wave that extends from an intense upper cyclone
centered over Hudson Bay across the Wrn Dakotas to NE WY will move
slowly SE across the Nrn Plains. This would kick the cold front SE
with the boundary venturing into SE KS very late tngt. With a very
moist and unstable airmass entrenched across the KS Neighborhood,
thunderstorms are sure to increase, but with the greatest 6K shear
displaced well to the NW of the front anticipate only "marginally
severe" convection tonight, i.e. hail around 1 inch and 50-60 mph
winds. The greatest threat is heavy rains as precipitable waters
around 2 inches reside across all areas, so will need to watch for
flooding.

Rest of the Weekend:
As the cold front continues its SE push toward, then across, the
MS Valley the thunderstorms would quickly end, vacating SE KS Sat
Morning. Much cooler weather would then spread SE across the Great
Plains with Sat's maxes ~15F below normal & Sun's 7-10F below
normal.

Mon & Mon Night:
Warmer weather quickly returns to the Great Plains as a broad but
fairly weak sfc trof develops along the Front Range which'll push
the large sfc high further across the Ern U.S. The onsetting Sly
should increase sufficiently to push Mon's maxes to near 90F along
the Wrn corridor. As the Wrn Plains sfc trof pushes E the return
moisture should be sufficient to 'spark' thunderstorms across the
Srn Plains that may reach the OK/KS border late Mon Night.

.LONG TERM...(Tuesday through Friday)
Issued at 333 PM CDT Fri Aug 19 2016

Tue-Thu:
An intense upper-deck short wave, that is scheduled to reach the
Pacific NW Mon Morning, will push E, then lift NE, over Alberta &
Saskatchewan Tue & Tue Night, respectively. This would push sfc
trof & eventually a cold front SE into the KS Neighborhood. With
the upper-deck trof undergoing cyclogenesis & eventually occluding
the trof & front would decelerate. This would translate into
thunderstorms occurring across the region throughout these periods.
The greatest upper support is N of KS so at this time trhe severe
potential is marginal, but stay tuned.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Aug 19 2016

MVFR-IFR conditions will continue in storms mainly affecting
KHUT/KICT/KCNU this evening. Anticipating MVFR ceilings to move
into remainder of the sites in the colder air behind the front.
This should lift/dissipate Saturday morning with insolation,
influx of drier air and subsidence. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  78  58  83 /  60  10   0   0
Hutchinson      64  77  56  82 /  90  10   0   0
Newton          64  76  57  82 /  80  10   0   0
ElDorado        65  77  57  82 /  70  10   0   0
Winfield-KWLD   67  78  58  83 /  70  10   0   0
Russell         59  77  55  84 /  20  10   0   0
Great Bend      60  77  55  84 /  30  10   0   0
Salina          63  78  56  84 /  70  10   0   0
McPherson       63  77  56  82 /  90  10   0   0
Coffeyville     70  81  58  84 /  80  20   0   0
Chanute         69  79  57  82 /  90  20   0   0
Iola            68  78  57  81 /  90  20   0   0
Parsons-KPPF    69  80  57  83 /  80  20   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...EPS
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
Hazardous weather outlook, Aug 19, 7:28 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT FRI AUG 19 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
728 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG STORMS ARE LIKELY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE
THIS EVENING ACROSS SOUTH CENTRAL KANSAS. THE STRONGEST STORMS
COULD PRODUCE QUARTER SIZED HAIL...WINDS 60 TO 65 MPH AND VERY
HEAVY RAINS. FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING AND
POOR DRAINAGE AREAS. IN SOUTHEAST KANSAS...STRONG STORMS WITH
WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS SOUTHEAST
KANSAS BUT SHOULD BE NEITHER STRONG NOR SEVERE.

THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT
THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG WITH LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON

In the hours before

Special weather statement, Aug 19, 6:22 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT FRI AUG 19 2016

KSZ070-192345-
GREENWOOD KS-
622 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 645 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF HAMILTON...OR 11
  MILES NORTH OF EUREKA...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MADISON...HAMILTON AND THRALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3790 9633 3796 9639 3817 9626 3817 9596
      3806 9596
TIME...MOT...LOC 2322Z 226DEG 28KT 3799 9630

KLEINSASSER
Special weather statement, Aug 19, 6:56 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT FRI AUG 19 2016

KSZ082-083-200030-
SEDGWICK KS-KINGMAN KS-
656 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  EAST CENTRAL KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF NORWICH...OR 9
  MILES SOUTHWEST OF CHENEY...MOVING EAST AT 30 MPH.

PEA TO DIME SIZE HAIL...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHENEY AND MURDOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3751 9800 3762 9801 3772 9770 3750 9766
TIME...MOT...LOC 2356Z 259DEG 25KT 3756 9793

KLEINSASSER
Local storm report, Aug 19, 7:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 SW STROTHER FIELD AIR 37.11N 97.09W
08/19/2016                   COWLEY             KS   EMERGENCY MNGR

            FOUR POWER POLES SNAPPED.

&&

METZGER
Special weather statement, Aug 19, 7:13 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT FRI AUG 19 2016

KSZ093-200045-
COWLEY KS-
713 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WINFIELD...
  MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD AND STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3718 9715 3722 9715 3737 9693 3719 9679
      3713 9711
TIME...MOT...LOC 0013Z 241DEG 23KT 3720 9706

KLEINSASSER
Special weather statement, Aug 19, 7:23 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT FRI AUG 19 2016

KSZ082-091-200100-
HARPER KS-KINGMAN KS-
723 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF HARPER...MOVING
  NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARPER...ATTICA...SPIVEY...CRYSTAL SPRINGS...RUNNYMEDE AND RAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3738 9835 3738 9836 3739 9836 3759 9797
      3731 9786 3719 9835
TIME...MOT...LOC 0023Z 240DEG 23KT 3736 9815

KLEINSASSER
Special weather statement, Aug 19, 7:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT FRI AUG 19 2016

KSZ083-200115-
SEDGWICK KS-
736 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHWEST OF WHITEWATER TO NEAR WEST WICHITA
  TO 6 MILES NORTHEAST OF NORWICH...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
  VALLEY CENTER...BEL AIRE...MULVANE...GODDARD...ROSE HILL...MAIZE...
  CLEARWATER...CHENEY...SEDGWICK...COLWICH...GARDEN PLAIN...
  MOUNT HOPE...DOWNTOWN WICHITA...KECHI AND ANDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3773 9781 3774 9770 3791 9770 3791 9715
      3748 9715 3748 9781
TIME...MOT...LOC 0035Z 272DEG 29KT 3791 9725 3772 9744 3752 9777

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:06 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick24 min
Aug 19, 7:13 PM CDTSpecial Weather StatementICTCowley32 min
Aug 19, 7:23 PM CDTSpecial Weather StatementICTKingman37 min
Aug 19, 7:46 PM CDTAreal Flood WarningICTButler, Sedgwick4 hr
Aug 19, 8:12 PM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner11 hr
Aug 19, 8:18 PM CDTSevere Thunderstorm WarningICTSumner27 min
Aug 19, 8:26 PM CDTSpecial Weather StatementICTCowley34 min
Aug 19, 8:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
Aug 19, 9:13 PM CDTSevere Thunderstorm WarningICTCowley36 min
Aug 19, 9:25 PM CDTSpecial Weather StatementICTElk, Neosho, Wilson50 min
Aug 19, 9:47 PM CDTSpecial Weather StatementICTChautauqua, Elk28 min
Aug 19, 10:10 PM CDTSpecial Weather StatementICTCowley35 min
Aug 19, 10:21 PM CDTSpecial Weather StatementICTChautauqua, Montgomery, Wilson39 min
Aug 20, 3:16 AM CDTRiver Flood WarningICTSumner36 hr
Aug 20, 3:16 AM CDTRiver Flood WarningICTCowley57 hr
Aug 20, 8:20 AM CDTRiver Flood WarningICTSumner23 hr
Aug 20, 9:24 AM CDTAreal Flood WarningICTSumner17 hr

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.